Thursday, September 26, 2019

73 year-old woman with wide-spread plaques

The patient is a 73-year-old woman with a two month history of an eruption that began on the buttocks and thighs. It has spread to the arms. The clinical picture was not diagnostic, so biopsies have been done.

She is in her usual state of health.  There is no history of systemic illness. Her medications include: amlodopine, metooprolol, ASA, all for a number of years.  She had a tetanus booster a week before the onset of the rash.

I thought this would probably be indolent but she has has developed marked pruritus.  Because of her symptoms she was treated with fluocinolnide oinment. This had no effect. Doxycycline was not tolerated due to GI symptoms.
Laboratory studies were done. CBC and chemistries were within normal limits. Her Lyme tighter was negative.

Examination shows large plaques on the buttocks and thighs that they are now appearing on the arms. The remainder of the examination is unremarkable. 
Clinical Images:

Pathology:
Dermal interstitial proliferation of histiocytes with focally increased dermal mucin and increased dermal mucin.  Individual collagen fibers are circumferentially ringed with histiocytes.  The dermatopathologist  feels this is either interstitial granuloma annulare or interstitial granulomatous dermatitis.  Images courtesy of Lynne Goldberg, Boston University Skin Path.

 Diagnosis: Interstitial granuloma annulare versus interstitial granulomatous dermatitis.
There is one reference on PubMed to granuloma annulare following DT vaccination.

Reference:
1. A case of granuloma annulare in a child following tetanus and diphtheria toxoid vaccination.
Baskan EB, et. al. J Eur Acad Dermatol Venereol. 2005 Sep;19(5):639-40







What are your thoughts?

6 comments:

  1. From Khalifa Sharquie: his is very unusual to be granuloma annularae as itching is not a feature of this disease and histopathology is not specific and presence of mucin is not diagnostic for GA.I think this is an allergic reaction to diphtheroid vaccine or drugs .Some drugs might be stopped and oral and topical steroid should be used to stop this allergic reaction.

    ReplyDelete
  2. would tend to agree with Khalifa Sharquie’s comment. Both calcium channel blockers (amlodipine) and beta blockers (metoprolol) are known to be capable of inducing interstitial granulomatous dermatitis drug reactions. https://scholar.google.com/scholar?hl=en&as_sdt=0%2C45&q=interstitial+granulomatous+dermatitis+drug+induced&btnG=#d=gs_qabs&u=%23p%3DXtE315KK36oJ

    ReplyDelete
  3. From Ong Cheng Leng, Malaysia: Thank you for another interesting case. When someone who is on beta blockers come to me with psoriasiform rash, I will usually arrange with the physician in charge to change the beta blocker to other antihypertensive, and there are so many choices nowadays, as long as it is not another beta blocker with a fanciful name. A long history of using any drug does not exclude it as a cause of skin problem, especially when the pathophysiology is overactive epidermopoesis due to betablockers, not a drug allergy.

    A word of caution too, sometimes beta blockers are prescribed for cardiac protection on top of antihypertensive indication. We have to get the okay from
    the cardiologist, if any.

    The fact that the potent topical steroid fails to bring relief is a supporting evidence for this diagnosis because the underlying cause continues to cause trouble.
    Another point which can confuse us is her severe prutitus. We know that the degree of pruritus is highly individualistic and this patient just can not tolerate it for whatever reasons. All of us have seen psoriasis with severe pruritus, admittedly infrequently.
    The negative Lyme titre helps to narrow down the diagnosis.

    A quick recourse to do biopsy may facilitate research and scientific writings, but it may open up the Pandora box of overwhelming number of possibilities. The histology of excessive dermal mucin with collagen necrobiosis can be a red herring, and lo and behold, it has been reported in betablockers causing psoriasiform rashes.
    A therapeutic trial of just changing the beta blockers is an alternative which is more friendly. If this patient improves after the change of betablockers but incompletely, the amlopdipine may be the next to go. But in my thirty five years of practice as a dermatologist I have not seen a patient with this particular commonly used anti hypertensive, so it is at most a rare cause.

    ReplyDelete
  4. Prof. Bhushan KumarOctober 07, 2019

    Interesting case. Granulomatous reaction to vaccination especially the previous Aluminum containing vaccines (as preservative) were more often seen at the local site and at distant places. But it still does occur. It will settle gradually. Short course of oral steroids will help.

    ReplyDelete
  5. Thanks to Rick Sontheimer for this helpful article:
    The interstitial granulomatous drug reaction: a distinctive clinical and pathological entity.
    Magro CM, Crowson AN, Schapiro BL.
    J Cutan Pathol. 1998 Feb;25(2):72-8.

    Abstract:
    We present 20 patients in whom drug therapy was associated with interstitial histiocytic infiltrates with variable degeneration of collagen and elastic fibers mimicking early lesions of granuloma annulare (GA). Most patients had a reproducible clinical presentation comprising erythematous-to-violaceous, nonpruritic plaques, often with an annular pattern, predominantly involving inner aspects of the arms, medial thighs and intertriginous areas. The most frequent clinical differential diagnoses included cutaneous T cell lymphoma, erythema annulare centrifigum (EAC), GA, and lupus erythematosus. A drug reaction was suspected in only 3 cases. The implicated drug classes included calcium channel blockers, angiotensin converting enzyme inhibitors, beta-blockers, lipid-lowering agents, antihistamines, anticonvulsants and antidepressants. Patients were often on two or more of these drugs; all have been associated with pseudolymphomatous infiltrates of the skin, the presumptive basis of which is iatrogenic pertubation of immune function. The defining histomorphology was diffuse infiltration of the interstitium by lymphocytes and histiocytes with piecemeal fragmentation of collagen and elastic fibers in concert with a vacuolar interface dermatitis. Ten cases showed intermediate and transformed lymphocytes with hyperchromatic convoluted nuclei disposed interstitially within the dermis or along the dermoepiderma junction with variable epidermotropism. In the 15 patients who discontinued the implicated drug, lesional resolution occurred. We propose the designations interstitial granulomatous drug reaction for this novel cutaneous reaction pattern.

    ReplyDelete

We welcome your comments. We endeavor to serve your patients and you. If you want us to respond, please add your name and email address. Some people have trouble uploading comments. In that case, please send comments directly to djelpern@gmail.com. Thank you.